Necrosis of the jaw has been reported to occur in some patients receiving bisphophonate therapy. There have been several reports of possible drug interaction between sunitinib (Sutent) and bisphophonates that significantly increases the risk of necrosis of the jaw compared to bisphophonates alone.
Bevacizumab (Avastin) has also been cited as causing this (raising the question of whether this is a class effect of all VEGF inhibitors), although an analysis of 3 trials suggested the rate for Avastin was lower than previously reported and may be no higher than in patients not receiving Avastin. Bisphosphonates are drugs that are used to treat osteoporosis and cancer bone metastases and they slow or stop the process that breaks down bone tissue.
One report found an osteonecrosis of the jaw rate of 16% in patients taking bisphosphonates and either Sutent or Avastin compared to 1.1% of patients taking only a bisphosphonate. Patients should discuss the possible risks and benefits of bisphophonate therapy with their doctor.